Cautions Label On Testosterone Other Steroids. The U.S. Food and Drug Administration (FDA) is adding new information to the warning label on ‘testosterone’ and other steroid drugs. The new label cautions that these drugs carry a risk of heart attacks, personality changes and infertility. Additionally, these products have the potential to be abused, the agency warns.
The FDA stated “The new warning will alert prescribers to the abuse potential of testosterone and the serious adverse outcomes, especially those related to heart and mental health that have been reported in association with testosterone/anabolic androgenic steroid abuse,”
“Reported serious adverse outcomes include heart attack, heart failure, stroke, depression, hostility, aggression, liver toxicity and male infertility. Individuals abusing high doses of ‘testosterone’ have also reported withdrawal symptoms, such as depression, fatigue, irritability, loss of appetite, decreased libido and insomnia.” the agency said.
The label update will include ‘testosterone’ products. Previously, the FDA warned that ‘testosterone’ replacement products can increase the risk of heart disease. The agency reminded consumers that testosterone replacement is only approved for individuals with abnormally low levels of testosterone due to a medical condition.
TESTOSTERONE REPLACEMENT PRODUCTS ARE NOT APPROVED TO FIGHT THE EFFECTS OF NORMAL AGING
Testosterone replacement products are not approved to fight the effects of normal aging, but the market is thriving nonetheless. According to NBC News, ‘testosterone’ replacement drugs are a $2 billion industry. Millions of men purchase gels, pills or injections in an effort to boost their testosterone levels.
The label update also affects anabolic steroids, synthetic versions of ‘testosterone’ used to fight muscle loss associated with certain medical conditions such as AIDS and cancer. These products are also used in individuals with delayed puberty. “But some athletes and bodybuilders abuse these drugs to boost performance or improve their physical appearance,” says the National Institute on Drug Abuse.
“Long-term steroid abuse can act on some of the same brain pathways and chemicals-including dopamine, serotonin and opioid systems-that are affected by the other drugs. This may result in a significant effect on mood and behavior.”